Alert archive / Pennsylvania / Special Weather Statements in 2010

Special Weather Statement, NWS State College, PA

July 19, 2010Warren County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 19, 2010, 4:49 AM EDT for Warren County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2010, 4:49 AM EDT (08:49 UTC)
Expired
Jul 19, 2010, 5:45 AM EDT
In force
56 min
Issued by
NWS State College, PA

County Warren County, PA

The radar

The Buffalo radar (KBUF), 132 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2010-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2010-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WWUS81 KCTP 190849
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
449 AM EDT MON JUL 19 2010

PAZ004-190945-
WARREN PA-
449 AM EDT MON JUL 19 2010

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...

AT 446 AM EDT...A STRONG THUNDERSTORM WAS 31 MILES NORTH OF OIL
CITY...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ENTERPRISE AROUND 510 AM...GRAND VALLEY
AROUND 515 AM...COLUMBUS AROUND 520 AM...SPRING CREEK AROUND 525
AM...BEAR LAKE...GARLAND...AND TIDIOUTE AROUND 530 AM AND LOTTSVILLE
AROUND 535 AM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
STATE ROAD 59.

LAT...LON 4200 7918 4200 7912 4164 7900 4162 7948
      4162 7961 4163 7962 4199 7963 4200 7962
      4201 7918

$$

FORECASTER: MARTIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 19, 2:05 AM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 19, 2:05 AM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
205 AM EDT MON JUL 19 2010

.SYNOPSIS...
A WEAK RIDGE OF HIGH PRESSURE OVER CENTRAL PENNSYLVANIA THIS
EVENING WILL MOVE OFF THE MID-ATLANTIC COAST TONIGHT. LOW
PRESSURE WILL TRACK EAST-NORTHEAST FROM LOWER MICHIGAN ACROSS
SOUTHERN ONTARIO INTO NORTHERN NEW ENGLAND TOMORROW. A TRAILING
COLD FRONT WILL ACT AS A FOCUS FOR SCATTERED SHOWERS AND
THUNDERSTORMS TOMORROW AS IT TRAVERSES THE REGION DURING THE
DAYLIGHT HOURS. ANOTHER WEAK AREA OF HIGH PRESSURE WILL MOVE IN
MONDAY NIGHT. A PROGRESSIVE WEST-TO-EAST WIND FLOW IN THE MID AND
UPPER LEVELS OF THE ATMOSPHERE WILL AFFORD SEVERAL OPPORTUNITIES
FOR SHOWERS AND THUNDERSTORMS THROUGH THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
WEAKENING CLUSTER OF SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH
EASTWARD INTO FAR WESTERN PA. DIURNAL SUPPORT FOR THIS FEATURE IS
WANING...AND A RELATIVELY WEAK LOW LEVEL FLOW IS IN PLACE. THERE
ARE...HOWEVER...HINTS OF A WEAK THETA-E RIDGE POKING INTO WPA
WHICH WILL HELP TO PROLONG ACTIVITY FOR A LITTLE WHILE. LOW LEVEL
DEWPOINTS ARE A GOOD 5 DEGREES LOWER IN CTP CWA...SO EXPECT
ACTIVITY TO WEAKEN AS IT MOVES ACROSS THE REGION OVERNIGHT.

AS THE HIGH SHIFTS EWD TOWARD THE COAST...A VERY STRONG SWLY LLJ
WILL DRAW AN AXIS OF ABOVE NORMAL PWS NEWD INTO THE UPPER OH
VLY/ERN LAKES REGION AHEAD OF SFC COLD FRONT MOVG THRU THE
MIDWEST. A COMBINATION OF INCREASING LG SCALE LIFT AND BROAD
WAA/ISENTROPIC ASCENT AHEAD OF THE FRONTAL ZONE SHOULD SUPPORT THE
RE-DEVELOPMENT OF SCT TO NMRS SHOWERS AND THUNDERSTORMS MONDAY
MORNING OVER THE WESTERN ALLEGHENIES AND NORTHWEST MTNS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY NIGHT/...
MODEL/ENSEMBLE GUIDANCE ARE IN AGREEMENT WITH THE LOW PRESSURE
SYSTEM TRACKING ENEWD FROM SRN ONTARIO INTO NRN NEW ENGLAND ON
MONDAY...WITH THE TRAILING COLD FRONT PUSHING ESEWD ACROSS
CENTRAL/EASTERN PA DURING THE DAYLIGHT HOURS. THIS FRONT WILL
SERVE AS A FOCUS FOR TSTM DEVELOPMENT OVER THE AREA...BUT CLOUD
COVER FROM OVERNIGHT MCS ACTIVITY MAY RETARD SFC HEATING AND
NEGATIVELY IMPACT CONVECTIVE DEVELOPMENT...ESPECIALLY OVER WEST-
CENTRAL PA. ANY BREAKS IN THE CLOUD COVER SHOULD LEAD TO MODEST
DESTABILIZATION WITH ML CAPES AROUND 1000-1500J/KG. 30-40KT
UNIDIRECTIONAL MID-LVL FLOW WOULD FAVOR MULTI-CELL STORM CLUSTERS
WITH THE MAIN HAZARD BEING DAMAGING WINDS. CURRENT MDL TIMING OF
FROPA TARGETS THE EXTREME EASTERN PORTION OF THE CWA FOR A SLIGHT
RISK OF SVR WX.

ANOTHER WEAK RIDGE WILL MOVE INTO THE AREA IN THE WAKE OF THE
FROPA MON NGT. A WAVE OF LOW PRES IS FCST TO SPREAD EWD FROM THE
MID MS VLY INTO THE LWR LKS ON TUES...INVOF OF QUASI-STATIONARY
FRONTAL ZONE ALONG THE NRN FRINGES OF SOUTHEAST U.S. SUBTROPICAL
RIDGE. MDL GUID SUGGESTS A CONVECTIVE COMPLEX WILL MOVE EWD FROM
THE CENTRAL PLAINS TWD PENNSYLVANIA BY THE AFTN. GIVEN THE LARGE
UNCERTAINTY TYPICALLY ASSOCIATED WITH THESE FEATURES...WILL RELY
ON THE SREF FOR TIMING/PLACEMENT AND KEEP POPS IN THE CHC CATG.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AN UNSEASONABLY STRONG ZONAL FLOW AND POLAR JET STREAM WILL
PERSIST OVER THE NRN THIRD OF THE COUNTRY...WITH DEEP SUBTROPICAL
RIDGING OVER THE SOUTH-CENTRAL AND SOUTHEAST STATES. THE GLOBAL
MODELS AND ENSEMBLES CONTINUE TO HANDLE THE SYNOPTIC SCALE
FORECAST QUITE WELL...UNTIL LATE IN THE PERIOD WHEN THE PATTERN
BEGINS TO TRANSITION TOWARD A BUILDING RIDGE IN THE WEST AND A
TROUGH IN THE EAST. THE SOUTHWARD DISPLACEMENT OF THE STRONG
WESTERLIES WILL KEEP THE LOCAL AREA ON THE NORTHERN PERIPHERY OF
ANOMALOUS UPPER RIDGING...SPARING THE BRUNT OF POTENTIAL HEAT WAVE
BUT AFFORDING AMPLE OPPORTUNITIES FOR SHOWERS AND THUNDERSTORMS IN
THE RING OF FIRE. THE MAIN AREA OF UNCERTAINTY IS HIGHLIGHTED BY
THE QUASI-STNRY FRONTAL/BAROCLINIC ZONE EXPECTED TO BE MODULATED
BY SHORT WAVE IMPULSES AND PERTURBATIONS TRANSLATING EWD FROM PAC
NW TROUGH. THE TEMPORAL AND SPATIAL RESOLUTION OF THESE FEATURES
CAN ONLY BE RESOLVED AT SHORTER TIME SCALES. THEREFORE THE
MEDIUM RANGE FORECAST REMAINS REDUNDANT WITH DAILY MENTION OF
SHOWERS/TSTMS THUR LATE WEEK. A COLD FRONT MAY PROVIDE A BETTER
FOCUS FOR WIDESPREAD PRECIPITATION LATER THIS WEEKEND.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
AS EXPECTED...MOST OF THE STRONGER CONVECTION HAS BEEN ACROSS
THE NW PART OF THE STATE. ANOTHER AREA ACROSS THE SW PART AS
WELL. A THIRD AREA MOVED ACROSS BWI.

EXCEPT FOR JST AND BFD...LOOKS LIKE THE LINE WILL FALL APART...
AS THE AIRMASS IS DRIER TO THE EAST. I DID LEAVE A TEMPO
GROUP IN FOR SHOWERS AT MDT...AS THE DEWPOINTS ARE SLIGHTLY
HIGHER THERE.

MAIN CONCERN IS THIS AFT...AS FRONT NEARS. DEVELOPING CONVECTION
AT THE CURRENT TIME OVER FAR WESTERN LAKE ERIE WILL LIKELY
BUILD SOUTHWARD...AS LOW LEVEL MOISTURE IS ADVECTED NORTHWARD.
MAIN THREAT WILL BE SOME GUSTY WINDS AND HEAVY DOWNPOURS WITH THE
SHOWERS AND STORMS.

AFTER DARK THE WIND WILL DIE DOWN...AND MOST SITES WILL SEE FOG
TOWARD MIDNIGHT.

ANOTHER SYSTEM FOR TUE. FRONT WILL BE NEAR PA THROUGH EARLY
FRIDAY...THUS A CHC OF SHOWERS AND STORMS NOW AND THEN THROUGHOUT
THE PERIOD.

NOW WE ARE IN MID JULY...ALSO HAVE TO WATCH THE SE COAST ETC...
FOR LESS THAN GREAT WEATHER.

OUTLOOK...
TUE...CONDS LWRG TO MVFR IN DVLPG SHWRS/TSTMS WITH IFR CONDS
IN ANY HEAVIER SHWRS.
TUE NIGHT-WED...MVFR IN AREAS OF SHOWERS.
THU-FRI...MAINLY VFR...WITH CHC MVFR IN AFT SHRA/TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD/STEINBUGL
NEAR TERM...JUNG/STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...STEINBUGL
AVIATION...MARTIN
Hazardous weather outlook, Jul 18, 8:26 PM EDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
826 PM EDT SUN JUL 18 2010

PAZ004-200030-
WARREN-
826 PM EDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

A COLD FRONT APPROACHING FROM THE GREAT LAKES WILL PRODUCE
THUNDERSTORMS ACROSS NORTHWEST PENNSYLVANIA TONIGHT. A FEW OF
THESE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ005-006-010>012-017>019-024>028-033>037-041-042-045-046-049-050-
056-063-064-200030-
MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-PERRY-
CUMBERLAND-ADAMS-
826 PM EDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ051>053-057>059-065-066-200030-
MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-YORK-
LANCASTER-
826 PM EDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A COLD FRONT APPROACHING FROM THE GREAT LAKES WILL PRODUCE
THUNDERSTORMS ACROSS THE AREA ON MONDAY. A FEW OF THESE STORMS
COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 2:31 AM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
231 AM EDT MON JUL 19 2010

PAZ034>036-190715-
BEDFORD PA-FRANKLIN PA-FULTON PA-
231 AM EDT MON JUL 19 2010

...A STRONG THUNDERSTORM WILL AFFECT FULTON...SOUTHERN BEDFORD AND
SOUTHWESTERN FRANKLIN COUNTIES...

AT 227 AM EDT...A STRONG THUNDERSTORM WAS JUST NORTH OF
CUMBERLAND...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR RAINSBURG AROUND 240 AM...INGLESMITH AROUND
245 AM...BARNES GAP AROUND 250 AM...CLEARVILLE AROUND 255 AM...LOCUST
GROVE AROUND 300 AM...CRYSTAL SPRINGS AND COVE MILLS AROUND 305 AM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 159 AND 176...I-70 BETWEEN
MILE MARKERS 147 AND 170.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
220...ROUTE 522.

LAT...LON 3972 7868 3982 7872 4010 7803 3972 7788

FORECASTER: MARTIN
Special weather statement, Jul 19, 4:19 AM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
419 AM EDT MON JUL 19 2010

PAZ056-057-063-065-190845-
CUMBERLAND PA-DAUPHIN PA-PERRY PA-YORK PA-
419 AM EDT MON JUL 19 2010

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND...NORTHWESTERN
YORK...SOUTHEASTERN PERRY AND WEST CENTRAL DAUPHIN COUNTIES...

AT 417 AM EDT...A STRONG THUNDERSTORM WAS NEAR CARLISLE...MOVING EAST
AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE
NEAR CARLISLE SPRINGS AROUND 430 AM...HOGESTOWN AROUND 440 AM AND
WERTZVILLE AROUND 445 AM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 212 AND 246...I-81 BETWEEN
MILE MARKERS 33 AND 69...I-83 BETWEEN MILE MARKERS 35 AND 50.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
EXPRESSWAY...ROUTE 11...ROUTE 11/15...ROUTE 15...ROUTE 22...ROUTE
322/22.

LAT...LON 4049 7688 4017 7679 4004 7741 4033 7745

FORECASTER: MARTIN
Special weather statement, Jul 19, 4:49 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
449 AM EDT MON JUL 19 2010

PAZ004-190945-
WARREN PA-
449 AM EDT MON JUL 19 2010

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...

AT 446 AM EDT...A STRONG THUNDERSTORM WAS 31 MILES NORTH OF OIL
CITY...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ENTERPRISE AROUND 510 AM...GRAND VALLEY
AROUND 515 AM...COLUMBUS AROUND 520 AM...SPRING CREEK AROUND 525
AM...BEAR LAKE...GARLAND...AND TIDIOUTE AROUND 530 AM AND LOTTSVILLE
AROUND 535 AM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
STATE ROAD 59.

LAT...LON 4200 7918 4200 7912 4164 7900 4162 7948
      4162 7961 4163 7962 4199 7963 4200 7962
      4201 7918

FORECASTER: MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:31 AM EDTSpecial Weather StatementCTPFulton44 min
Jul 19, 4:19 AM EDTSpecial Weather StatementCTPCumberland26 min
Jul 19, 5:02 AM EDTSpecial Weather StatementCTPDauphin, Lebanon28 min
Jul 19, 5:05 AM EDTSpecial Weather StatementCTPDauphin, Lancaster, Lebanon55 min
Jul 19, 5:42 AM EDTSpecial Weather StatementCTPWarren63 min
Jul 19, 5:46 AM EDTSpecial Weather StatementCTPSomerset59 min
Jul 19, 5:50 AM EDTSpecial Weather StatementCTPWarren55 min
Jul 19, 1:28 PM EDTSpecial Weather StatementCTPColumbia32 min
Jul 19, 2:05 PM EDTSpecial Weather StatementCTPSullivan25 min
Jul 19, 2:22 PM EDTSpecial Weather StatementCTPCumberland38 min
Jul 19, 3:57 PM EDTSpecial Weather StatementCTPLycoming48 min
Jul 19, 4:07 PM EDTSpecial Weather StatementCTPYork38 min
Jul 19, 4:21 PM EDTSpecial Weather StatementCTPYork24 min
Jul 19, 4:42 PM EDTSpecial Weather StatementCTPLancaster33 min
Jul 19, 5:24 PM EDTSpecial Weather StatementCTPLancaster36 min
Jul 19, 5:37 PM EDTSevere Thunderstorm WarningCTPLancaster23 min
Jul 19, 6:40 PM EDTSpecial Weather StatementCTPSchuylkill20 min

Nearby

Special Weather Statements in Pennsylvania, 2010Every special weather statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.